Kansas, 2008

Flash Flooding in Kansas, July 8, 2008

July 8, 2008 · NWS TOP · 2 events in 1 county or zone

A weak stationary front bisecting northeast Kansas and continuing south into south central Kansas became the focus for early afternoon thunderstorm development. A nearly tropical airmass in place over eastern Kansas provided a favorable environment for thunderstorms to produce heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A weak stationary front bisecting northeast Kansas and continuing south into south central Kansas became the focus for early afternoon thunderstorm development. A nearly tropical airmass in place over eastern Kansas provided a favorable environment for thunderstorms to produce heavy rainfall. While several locations received heavy rainfall, thunderstorms trained over Wabaunsee County in particular and produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 8, 1:59 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 8, 1:59 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT TUE JUL 8 2008

.DISCUSSION...

ONCE AGAIN MAIN CONCERN FOR TONIGHT IS CONVECTION. WARM/MOIST
ATMOSPHERE REMAINS OVER THE AREA TODAY. 19Z PROFILER NETWORK INDCS
UPPR LVL SHEAR AXIS EXTNDS FM ERN NEB INTO WRN KS. LARGE-SCALE
ASCENT AHEAD OF THE AXIS IS LEADING TO INCREASING CONVECTIVE
DEVELOPMENT ACRS A GOOD PART OF THE CNTRL CWA. PWATS ABOVE 1.75
INCHES PER LATEST RUC GUIDANCE IS LEADING TO LOCALLY HEAVY RAIN AND
THIS IS EXPECTED TO CONT THRU THE EVNG WITH H85 BOUNDARY SLOWLY
SAGGING SWD THRU THE FA. WL CONT TO HOLD OFF ON A FLOOD WATCH ATTM
DUE TO A LACK OF LO LVL FOCUS FOR PERSISTENT STORMS. HAVE INCREASED
GOING POPS TONIGHT IN THE SRN CWA AND ADDED THE MENTION OF HEAVY
RAIN...BUT FLOODING THREAT APPEARS TO ISOLATED FOR A WATCH ATTM.
SEVERE WEATHER IS VERY ATTM. WIDESPREAD CLDS AND PRECIPITATION IS
LIMITING INSTABILITY.

CONVECTION IS EXPECTED TO SLOWLY TAPER OFF AFTER MIDNIGHT WITH MOST
OF THE ACTIVITY TRENDING S OF THE FA DURING THE DAY ON WED. WL LEAVE
SOME LO CHC POPS IN THE SRN CWA WHERE DEEPEST MOISTURE AND A WEAKLY
CAPPED ATMOSPHERE REMAINS. INCREASED GOING HIGHS IN THE NW CWA WHERE
GFS INCS A LITTLE BETTER MIXING WL OCCUR WITH SW H85 WINDS...BUT
TMPS ACRS THE REST OF THE CWA LOOK ON TRACK AND IS TOWARD THE COOLER
MET GUIDANCE.

BOUSTEAD

WEDNESDAY NIGHT AND THURSDAY...MODELS INDICATE SFC HIGH PRESSURE
WILL MOVE EAST THROUGH THE CWA QUICKLY BRINGING SOUTHERLY FLOW
BACK THROUGH EASTERN KS BY THURSDAY MORNING. THE FRONTAL BOUNDARY
LOOKS VERY DIFFUSE BY THURSDAY...SO DO NOT BELIEVE A WELL DEFINED
BOUNDARY WILL MOVE NORTH THROUGH THE FORECAST AREA DURING THE
PERIOD. WITHOUT A WELL DEFINED BOUNDARY PUSHING THROUGH THE CWA
DID NOT HAVE CONFIDENCE ENOUGH TO PLACE MENTION OF TSTMS IN THE
FORECAST WITH THE RETURN OF SOUTHERLY FLOW. NAM AND GFS ARE
HINTING AT A SHORTWAVE TROUGH MOVING THROUGH NORTHWEST FLOW ALOFT
THURSDAY AFTERNOON. AT THIS TIME THE TROUGH LOOKS TO REMAIN
NORTHEAST OF THE CWA...WHERE DRIER LOW LVL AIR WILL BE
PRESENT...SO FEEL THAT ANY TSTM ACTIVITY WILL REMAIN NORTHEAST OF
THE CWA THURSDAY.

THURSDAY NIGHT THROUGH TUESDAY...THE NEXT SYNOPTIC FEATURE TO MOVE
THROUGH THE CENTRAL PLAINS LOOKS TO BE A COLD FRONT MOVING IN
FRIDAY EVENING AND INTO THE OVERNIGHT HOURS. GFS/ECMWF ARE FAIRLY
CONSISTENT IN BRINGING THE COLD FRONT INTO THE CWA FRIDAY
NIGHT...BUT THEN DIFFER ON WHERE THE FRONT WILL END UP LATER IN
THE PERIOD. THE GFS INDICATES THE FRONT WILL SIT SOMEWHERE IN THE
VICINITY OF THE CWA FROM SATURDAY THROUGH TUESDAY...WHILE THE
ECMWF SAGS THE FRONT SOUTH AND LIFTS IT NORTH AGAIN TOWARDS
TUESDAY. GFS/ECMWF BOTH HAVE NEARLY ZONAL FLOW ALOFT...SO
SHORTWAVE TROUGHS WILL DEFINE THE CHANCES OF TSTMS IN THE SHORT
TERM...BUT ARE VERY DIFFICULT TO RESOLVE THIS FAR OUT. WITH THE
POTENTIAL FOR A FRONT IN PLACE OVER THE CWA FOR AN EXTENDED PERIOD
OF TIME HAVE SLIGHT CHANCE POPS IN THE FORECAST FOR MUCH OF THE
PERIOD. TEMPERATURES WILL LIKELY BE SLIGHTLY BELOW NORMAL WITH
MOIST AIRMASS AND PERIODS OF CLOUDS IN PLACE.

CAVANAUGH

&&

.AVIATION...

FOR THE 18Z TAFS.

VFR CONDS ARE GENERALLY EXPECTED THRU THE PERIOD. SCT TSRA ARE
EXPECTED THIS AFTN NEAR THE TAF SITES...BUT MAIN AXIS OF THUNDER
MAY BE JUST SOUTH OF THE KTOP/KFOE AREA. WILL CONT TO MENTION SOME
THUNDER FOR A SHORT TIME THIS AFTN CLOSES TO WHEN H85 BOUNDARY
SLIPS THRU THE 3 TAFS SITES...BUT OTHERWISE...WLD EXPECT MUCH OF
THE PRECIPITATION TO BE SHOWERS WITH ONLY SHORT PERIODS OF MVFR
LIKELY. VFR CONDS SHLD PREVAIL TONIGHT WITH A BROKEN MID/UPPR LVL
DECK.

BOUSTEAD

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 8, 2:15 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT TUE JUL 8 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-092015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
315 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY FOR AREAS GENERALLY ALONG AND
SOUTH OF INTERSTATE 70 THIS EVENING...AND ALONG AND SOUTH OF
INTERSTATE 35 AFTER MIDNIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE THIS EVENING AS STORMS MOVE ALONG AND SOUTH OF A LINE
FROM NEAR ABILENE TO MANHATTAN TO TOPEKA TO LAWRENCE. THE LOCALLY
HEAVY RAINFALL MAY LEAD TO ISOLATED AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW LINGERING THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING
ACROSS SOUTHERN EAST CENTRAL KANSAS. A FEW OF THESE STORMS COULD
BE STRONG TO SEVERE.

A CHANCE FOR THUNDERSTORMS RETURNS TO THE AREA SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wabaunsee

When
July 8, 2:28 PM CST to 6:00 PM CST
Where
Wabaunsee County, 0.67 mi WNW of Alma to 3.75 mi WSW of Alma
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.025, -96.290

Water reported to have been flowing over K-99. The road was closed from just north of the town of Alma northward to the I-70 interchange. The Alma Food Mart, loacated in the town of Alma, suffered extensive roof damage as a result of the heavy rain. Approximately three inches of rain fell in town, and the roof of the store was already structurally compromised by hailstorms earlier in the summer. The Alma Grade School and Wabaunsee High School also reported water damage as a result of the heavy rain, and hail damage from previous storms. Residents near each school also noted extensive run-off through their yards.

Flash Flood, Wabaunsee

When
July 8, 3:40 PM CST to 5:30 PM CST
Where
Wabaunsee County, 0.88 mi WNW of Mc Farland to 0.84 mi NNW of Mc Farland
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.055, -96.245

Water reported over several streets within the town of McFarland. Portions of Main and Wheeler Streets were closed due to inundation by water from the heavy rain. The Cooperative observer located in McFarland reported 5.42 inches of rainfall between 700am and 1538pm CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125291, 125293.